Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 89, NWS Bismarck, ND

June 10, 2007Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 10, 2007, 11:21 PM CDT for Emmons County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2007, 11:21 PM CDT (04:21 UTC)
Expired
Jun 11, 2007, 12:15 AM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 89 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2116 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 110421
SVRBIS
NDC029-110515-
/O.NEW.KBIS.SV.W.0089.070611T0421Z-070611T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1121 PM CDT SUN JUN 10 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1215 AM CDT

* AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 15 MILES WEST OF WESTFIELD TO 7
  MILES SOUTH OF HAGUE...OR ALONG A LINE EXTENDING FROM 60 MILES
  SOUTH OF BISMARCK TO 71 MILES SOUTHEAST OF BISMARCK...AND MOVING
  NORTH AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HULL AND WESTFIELD AROUND 1205 AM CDT...
  HAGUE AROUND 1210 AM CDT...
  6 MILES SOUTH OF STRASBURG AROUND 1215 AM CDT...

IF YOU ARE IN THE PATH OF THESE DANGEROUS STORMS...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING..AND AWAY FROM WINDOWS.

LAT...LON 4594 10051 4594 9988 4620 9988 4622 10058

$$

CJS/HW
1 follow-up statement
000 
WWUS53 KBIS 110444
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1144 PM CDT SUN JUN 10 2007

NDC029-110515-
/O.CON.KBIS.SV.W.0089.000000T0000Z-070611T0515Z/
EMMONS ND-
1144 PM CDT SUN JUN 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHERN EMMONS COUNTY...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES WEST OF WESTFIELD
TO 6 MILES SOUTHEAST OF HAGUE...OR ALONG A LINE EXTENDING FROM 51
MILES SOUTH OF BISMARCK TO 72 MILES SOUTHEAST OF BISMARCK...MOVING
NORTH AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HULL AROUND 1150 PM CDT...
  HAGUE AROUND 1155 PM CDT...
  STRASBURG AROUND 1215 AM CDT...

IF YOU ARE IN THE PATH OF THESE DANGEROUS STORMS...PREPARE 
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING..AND AWAY FROM WINDOWS.

LAT...LON 4594 10051 4594 9988 4620 9988 4622 10058

$$

CJS/HW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:40 PM CDT, 7 hours 41 minutes earlier.

Area forecast discussion, Jun 10, 3:40 PM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT SUN JUN 10 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...

THE MAIN CONCERN THROUGHOUT THE SHORT TERM FORECAST IS THUNDERSTORM
CHANCES/TIMING AND PRECIPITATION AMOUNTS WITH HEAVY RAIN MONDAY AND
TUESDAY.

TODAY...SURFACE WARM/STATIONARY BOUNDARY APPEARS TO BE JUST NORTH OF
THE CANADIAN BORDER. ALTHOUGH MORNING SOUNDINGS INDICATED PLENTY OF
CAPE AND CONVECTIVE TEMPERATURES IN THE UPPER 70S...VERY LITTLE IN
THE WAY OF CUMULUS DEVELOPMENT HAS OCCURRED...EXCEPT NEAR THE
FRONTAL BOUNDARY ALONG THE CANADIAN BORDER. THE H850 LOW LEVEL JET
IS APPARENTLY BEHAVING AS MODELS FORECAST...WITH THE NORTHERN END
REACHING THE SURFACE BOUNDARY AND HELPING TO SET OFF STRONG BUT
RATHER ISOLATED THUNDERSTORMS IN CANADA...AND NOW INTO BOTTINEAU
COUNTY. THE BEST CHANCE FOR WIDESPREAD PRECIP APPEARS TO BE IN THE
NORTHERN COUNTIES CLOSER TO THIS SURFACE BOUNDARY...BUT EXPECT THAT
THUNDERSTORMS COULD FORM QUICKLY ANYWHERE IN THE FORECAST AREA WHERE
THERE IS RANDOM WEAKNESS IN LOW/MID LEVELS...WHERE THE CONVECTIVE
TEMPERATURE IS REACHED. WILL MENTION THE POSSIBILITY OF SEVERE
THUNDERSTORMS TONIGHT. SUSPECTING THAT THE ATMOSPHERE IS WARMING
ENOUGH SOUTH OF THE SURFACE BOUNDARY THAT THE CONVECTIVE TEMPERATURE
KEEPS RISING ALONG WITH THE SURFACE TEMPERATURE. THIS WARMING OF THE
LOW AND MID LEVELS IS EXPECTED TO CONTINUE ON MONDAY.

MONDAY...THE CAP SHOULD BE IN PLACE OVER MUCH OF THE FORECAST AREA.
THE EXCEPTION WOULD BE OVER WESTERN NORTH DAKOTA...WHERE BROAD
SURFACE LOW PRESSURE DEVELOPS FROM SASKATCHEWAN TO THE WESTERN
DAKOTAS AND EASTERN MONTANA. SURFACE CONVERGENCE HERE EXPECTED TO BE
ABLE TO BREAK THE CAP MONDAY AFTERNOON. SEVERE THUNDERSTORMS ALSO A
THREAT. MONDAY EVENING THE CAP SHOULD WEAKEN WITH SHORTWAVES MOVING
NORTHEASTWARD OUT OF WYOMING AND WESTERN SOUTH DAKOTA SPREADING
NORTHEAST ACROSS THE STATE. LOTS OF LIFT AND MOISTURE ADVECTION.
EXPECT A HEAVY RAIN EVENT...MAINLY ALONG THE BROAD SURFACE
LOW...WHICH PROGRESSES EASTWARD SLOWLY INTO THE CENTRAL DAKOTAS BY
TUESDAY MORNING. THE HEAVIEST PRECIPITATION IS LIKELY FROM
SOUTHWESTERN NORTH DAKOTA TO THE NORTH CENTRAL MONDAY NIGHT AND
TUESDAY.

TUESDAY...THE SURFACE LOW/TROUGH MOVES EASTWARD SLOWLY AND THE
HEAVIEST PRECIPITATION IS LIKELY FROM SOUTH CENTRAL TO MOVE TO
NORTH CENTRAL/NORTHEASTERN NORTH DAKOTA BY TUESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY...
12Z GFS AND ECMWF QUITE DIFFERENT IN TIMING OF SIGNIFICANT WAVES
MOVING ACROSS THE NORTHERN PLAINS. SO...DID NOT MAKE A LOT OF
CHANGES TO THE CURRENT FORECAST. GFS SHOWS A STRONG WAVE MOVING
ACROSS SOUTHERN CANADA ON THURSDAY...SO KEPT IN SOME LOW POPS. NEXT
SIGNIFICANT WAVE AND FRONT FORECAST BY THE GFS FOR SATURDAY NIGHT
AND SUNDAY. SO WILL INCLUDE A CHANCE OF THUNDERSTORMS FOR NEXT
WEEKEND. ECMWF IS QUITE A BIT SLOWER WITH THIS WAVE...BUT WENT WITH
GFS TIMING FOR NOW.

BASED ON THE ABOVE SCENARIO...EXPECT TEMPERATURES NEAR TO SOMEWHAT
ABOVE NORMAL WITH THE WARMEST TEMPERATURES ON SATURDAY...AND THEN A
LITTLE COOL DOWN FOR SUNDAY. DEWPOINTS LOOK TO BE FAIRLY HIGH...SO
COULD BE A BIT ON THE MUGGY SIDE.

&&

.AVIATION...
ATMOSPHERE QUITE UNSTABLE ALOFT OVER THE FORECAST AREA...BUT
THUNDERSTORM DEVELOPMENT IS CAPPED BY WARM AIR IN THE LOWER PART OF
THE ATMOSPHERE. IF THUNDERSTORMS CAN GET GOING...THEY COULD BE QUITE
STRONG. SO OUTSIDE OF THUNDERSTORM ACTIVITY...ONLY MID AND HIGH
LEVEL CLOUDS EXPECTED...SO GOOD VFR CONDITIONS EXPECTED THIS EVENING
AND OVERNIGHT. WITH LOW PRESSURE IN EASTERN MONTANA...WINDS WILL BE
GENERALLY SOUTH TO SOUTHEAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JV/JF
Hazardous weather outlook, Jun 10, 4:50 AM CDT, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 AM CDT SUN JUN 10 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
450 AM CDT SUN JUN 10 2007 /350 AM MDT SUN JUN 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
AREA AT GREATEST RISK IS CENTRAL NORTH DAKOTA BETWEEN 4 PM AND
MIDNIGHT CDT. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM IS
LARGE HAIL AND DAMAGING WINDS.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE JAMES RIVER AT LUDDEN
DAM AND THE MISSOURI RIVER NEAR WILLISTON. SEE THE LATEST FLOOD
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE MONDAY AFTERNOON
THROUGH TUESDAY NIGHT. ON MONDAY NIGHT THE GREATEST THREAT WILL
EXIST IN WESTERN NORTH DAKOTA...WHILE ON TUESDAY THE THREAT WILL
BE FOCUSED IN THE CENTRAL PART OF THE STATE. HEAVY RAINFALL IS
ALSO POSSIBLE WITH THE STORMS. A CHANCE OF THUNDERSTORMS
CONTINUES THROUGH SATURDAY.

RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ALONG THE JAMES
RIVER AT LUDDEN DAM AND THE MISSOURI RIVER NEAR WILLISTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
WEATHER SPOTTERS SHOULD PREPARE FOR THE POSSIBILITY OF SEVERAL
ACTIVATIONS THE NEXT FEW DAYS.

CJS/VJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:57 PM CDTSevere Thunderstorm WarningBISSioux63 min
Jun 11, 12:00 AM CDTSevere Thunderstorm WarningBISSioux60 min
Jun 11, 12:19 AM CDTSevere Thunderstorm WarningBISEmmons56 min
Jun 11, 12:42 AM CDTSevere Thunderstorm WarningBISMcIntosh48 min
Jun 11, 1:31 AM CDTSevere Thunderstorm WarningBISLogan, McIntosh23 min
Jun 11, 3:14 AM CDTSevere Thunderstorm WarningBISPierce, Wells61 min
Jun 11, 4:15 AM CDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells31 min
Jun 11, 4:07 PM CDTFlood WatchBISAdams, Bottineau, Bowman, Burleigh, Dickey, Dunn and 20 more43 hr
Jun 11, 5:14 PM CDTSevere Thunderstorm WarningBISDivide61 min
Jun 11, 5:40 PM CDTTornado WarningBISDivide35 min
Jun 11, 6:15 PM CDTTornado WarningBISDivide30 min
Jun 11, 6:45 PM CDTSevere Thunderstorm WarningBISDivide60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.